Advertisment Fosfocin
Indian Journal of Critical Care Medicine
An open access publication of ISCCM™ 
 
Users online: 874 
     Home | Login 
  About Current Issue Archive Search Instructions Online Submission Subscribe Etcetera Contact  
  NAVIGATE Here 
  Search
 
  
 RESOURCE Links
   Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
   Article in PDF (314 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free) 

  IN THIS Article
   References

 Article Access Statistics
    Viewed2036    
    Printed60    
    Emailed1    
    PDF Downloaded385    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 


 
 Table of Contents    
LETTER TO THE EDITOR
Year : 2012  |  Volume : 16  |  Issue : 3  |  Page : 182

Treatment of amlodipine overdose


Department of Forensic Medicine and Toxicology,Tehran University of Medical Sciences,Tehran, Iran

Date of Web Publication8-Oct-2012

Correspondence Address:
Hossein Sanaei-Zadeh
Department of Forensic Medicine and Toxicology,Tehran University of Medical Sciences, Hazrat Rasoul Akram Hospital, Niayesh Street. Sattar-Khan Ave., 1445613131 Tehran
Iran
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0972-5229.102101

Rights and Permissions




How to cite this article:
Sanaei-Zadeh H. Treatment of amlodipine overdose. Indian J Crit Care Med 2012;16:182

How to cite this URL:
Sanaei-Zadeh H. Treatment of amlodipine overdose. Indian J Crit Care Med [serial online] 2012 [cited 2017 Oct 20];16:182. Available from: http://www.ijccm.org/text.asp?2012/16/3/182/102101


Sir,

I read the case presented by Kute et al, recently published in your journal [1] with great interest. They described a case of successful conventional treatment of refractory hypotension, non-cardiogenic pulmonary edema, and acute kidney injury after amlodipine overdose. Cases similar to this patient have previously been well described [2],[3],[4] and I think this case report does not add new knowledge to the previous literature in this regard.

In my opinion, their case could better and earlier be managed by the administration of intralipid. [5] In the previously performed studies, it has been shown that the patient's unstable hemodynamic due to overdose of non-local anesthetic drugs with lipophilic properties such as calcium channel blockers respond to the administration of intralipid. [5] The probable mechanisms for the action of intralipid emulsion infusion include lipid sink phenomenon, increasing intracellular fatty acid content (overcoming the reduction in the ATP production) in cardiomyocytes, and increase in the intramyocyte calcium level (leading to a direct positive inotropic effect). [5],[6]

Furthermore, Jang et al, [7] recently suggested that methylene blue might be a new antidotal treatment for refractory vasodilatory shock induced by amlodipine overdose. They had successfully managed a patient with refractory shock due to amlodipine overdose with the administration of methylene blue. [7] In addition, the beneficial effects of metaraminol (aramine), [8] Levosimendan, [9],[10] and plasma exchange [11] in the management of significant amlodipine poisoning have previously been shown that could be used in the management of this patient.

 
  References Top

1.Kute VB, Shah PR, Goplani KR, Gumber MR, Vanikar AV, Trivedi HL. Successful treatment of refractory hypotension, non-cardiogenic pulmonary edema and acute kidney injury after an overdose of amlodipine. Indian J Crit Care Med 2011;15:182-4.  Back to cited text no. 1
[PUBMED]  Medknow Journal  
2.Adams BD, Browne WT. Amlodipine overdose causes prolonged calcium channel blocker toxicity. Am J Emerg Med. 1998;16:527-8.  Back to cited text no. 2
[PUBMED]    
3.Stanek EJ, Nelson CE, DeNofrio D. Amlodipine overdose. Ann Pharmacother 1997;31:853-6.  Back to cited text no. 3
[PUBMED]    
4.Ghosh S, Sircar M. Calcium channel blocker overdose: experience with amlodipine. Indian J Crit Care Med 2008;12:190-3.  Back to cited text no. 4
[PUBMED]  Medknow Journal  
5.Rothschild L, Bern S, Oswald S, Weinberg G. Intravenous lipid emulsion in clinical toxicology. Scand J Trauma Resusc Emerg Med 2010;18:51.  Back to cited text no. 5
[PUBMED]    
6.Jamaty C, Bailey B, Larocque A, Notebaert E, Sanogo K, Chauny JM. Lipid emulsions in the treatment of acute poisoning: A systematic review of human and animal studies. Clin Toxicol (Phila) 2010;48:1-27.  Back to cited text no. 6
[PUBMED]    
7.Jang DH, Nelson LS, Hoffman RS. Methylene blue in the treatment of refractory shock from an amlodipine overdose. Ann Emerg Med 2011;58:565-7.  Back to cited text no. 7
[PUBMED]    
8.Wood DM, Wright KD, Jones AL, Dargan PI. Metaraminol (Aramine) in the management of a significant amlodipine overdose. Hum Exp Toxicol 2005;24:377-81.  Back to cited text no. 8
[PUBMED]    
9.Teker MG, Ozdemir H, Saidoglu L, Erkalp K, Baþaranoðlu G. Levosimendan as a rescue adjunct in amlodipine intoxication-a case report. Middle East J Anesthesiol 2010;20: 869-72.  Back to cited text no. 9
    
10.Varpula T, Rapola J, Sallisalmi M, Kurola J. Treatment of serious calcium channel blocker overdose with levosimendan, a calcium sensitizer. Anesth Analg 2009;108:790-2.  Back to cited text no. 10
[PUBMED]    
11.Ezidiegwu C, Spektor Z, Nasr MR, Kelly KC, Rosales LG. A case report on the role of plasma exchange in the management of a massive amlodipine besylate intoxication. Ther Apher Dial 2008;12:180-4.  Back to cited text no. 11
[PUBMED]    



This article has been cited by
1 Intralipid in lipophilic drug over dose: Dissecting fact from fiction
Subramanian Senthilkumaran,RiteshG. Menezes,Srinivasan Jayaraman,Ponniah Thirumalaikolundusubramanian
Indian Journal of Critical Care Medicine. 2014; 18(6): 405
[Pubmed] | [DOI]



 

Top
Print this article  Email this article
Online since 7th April '04
Published by Wolters Kluwer - Medknow